Cubic B-spline collocation method on a non-uniform mesh for solving nonlinear parabolic partial differential equation

Document Type : Research Paper


1 Department of Mathematics, Sri Venkateswara College, University of Delhi, India.

2 Department of Mathematics, University of Delhi, India.

3 Department of Mathematics, Aditi Mahavidyalaya, University of Delhi, India.


In this paper, an approximate solution of a nonlinear parabolic partial differential equation is obtained for a non-uniform mesh. The scheme for partial differential equation subject to Neumann boundary conditions is based on cubic B-spline collocation method. Modified cubic B-splines are proposed over non-uniform mesh to deal with the Dirichlet boundary conditions. This scheme produces a system of first order ordinary differential equations. This system is solved by Crank Nicholson method. The stability is also discussed using Von Neumann stability analysis. The accuracy and efficiency of the scheme are shown by numerical experiments. We have compared the approximate solutions with that in the literature.


  • [1]          K. Al-Khaled, Numerical study of Fisher’s reactiondiffusion equation by the Sinc collocation method, J. Comput. Appl. Math., 137(2) (2001), 245–255.
  • [2]          A. H. A. Ali, G. A. Gardner, and L. R. T. Gardner, A collocation solution  for  Burgers’  equation  using  cubic B-spline finite elements, Comput. Methods Appl. Mech. Eng., 100 (1992), 325–337.
  • [3]          K. K. Ali, K. R. Raslan, and T. S. El-Danaf, Non-polynomial Spline Method for Solving Coupled Burgers Equations, Comput. Methods Differ. Equ., 3 (2015), 218–230.
  • [4]          A. Asaithambi, Numerical solution of the Burgers equation by automatic differentiation, Appl. Math. Comput., 216 (2010), 2700–2708.
  • [5]          M. M. Cecchi, R. Nociforo, and P. P. Grego, Space-time finite  elements  numerical  solutions  of  Burgers  Problems, Le Matematiche, 51 (1996), 43–57.
  • [6]          R. Cherniha, Exact and numerical solutions of the generalized Fisher equation, Rep. Math. Phys., 47 (2001), 393–411.
  • [7]          C. Clavero, J. C. Jorge, and F. Lisbona, A uniformly convergent scheme on a nonuniform mesh for convection- diffusion parabolic problems, J. Comput. Appl. Math., 154 (2003), 415–429.
  • [8]          M. G. Cox, The numerical evaluation of B-splines, IMA J. Appl. Math., 10 (1972), 134–149.
  • [9]          C. De Boor, A practical guide to splines, New York: springer-verlag, 27 (1978), 325.
  • [10]        A. Dogan, A Galerkin finite element approach to Burgers’ equation, Appl. Math. Comput., 157(2) (2004), 331–346.
  • [11]        X. Han, Quadratic trigonometric polynomial curves with a shape parameter, Comput. Aided Geom. Des., 19 (2002), 503–512.
  • [12]        M. K. Jain, R. K. Jain, and R. K. Mohanty, High order difference methods for system  of  1d  nonlinear  parabolic  partial differential equations, Int. J. Comput. Math., 37 (1990), 105–112, Doi: 10.1080/00207169008803938.
  • [13]        A. Korkmaz and I˙. Da˘g, Cubic  Bspline  differential  quadrature  methods  and  stability  for  Burgers’  equation,  Eng. Comput., 30 (2013), 320–344, Doi: 10.1108/02644401311314312.
  • [14]        M. Lakestani and M. Dehghan, Numerical solution of FokkerPlanck equation using the cubic Bspline scaling functions, Numer. Methods Partial Differ. Equ., 25 (2009), 418–429.
  • [15]        M. Lakestani and M. Dehghan, Numerical solutions of the generalized KuramotoSivashinsky equation using B- spline functions, Appl. Math. Model., 36 (2012), 605–617.
  • [16]        T. Mavoungou and Y. Cherruault, Numerical study of Fisher’s equation by Adomian’s method, Math. Comput. Model., 19 (1994), 89–95.
  • [17]        R. C. Mittal and R. K. Jain, Numerical solution of convection-diffusion equation using cubic B-splines collocation methods with Neumanns boundary conditions, Int. J. Appl. Math. Comput., 4 (2012), 115–127.
  • [18]        R. K. Mohanty, D. J. Evans, and N. Khosla, An non-uniform mesh cubic spline TAGE method for nonlinear singular two-point boundary value problems, Int. J. Comput. Math., 82 (2005), 1125–1139.
  • [19]        R. K. Mohanty and M. K. Jain, High-accuracy cubic spline alternating group explicit methods for 1D quasi-linear parabolic equations. Int. J. Comput. Math., 86 (2009), 1556–1571.
  • [20]        R. Pourgholi and A. Saeedi, Applications of cubic Bsplines collocation method for solving nonlinear  inverse  par-  abolic partial differential equations,Numer. Methods. Partial. Differ. Equ., 33 (2017), 88–104.
  • [21]        L. B. Rall, Automatic differentiation: Techniques and applications,Lect. Notes Comput. Sci., 120 (1981).
  • [22]        K. R. Raslan, A collocation solution for Burgers equation using quadratic B-spline finite elements, Int. J. Comput. Math., 80 (2003), 931–938.
  • [23]        S. Singh, S. Singh, and R. Arora, Numerical solution of second-order one-dimensional hyperbolic equation by ex- ponential B-spline collocation method, Numer. Anal. Appl., 10(2017), 164–176, Doi: 10.1134/S1995423917020070.
  • [24]        X. Y. Wang, Exact and explicit solitary wave solutions for the generalized Fisher equation, Physics letters A, 131 (1988), 277–279.
  • [25]        H.   Zadvan   and   J.   Rashidinia,   Development  of  non-polynomial  spline  and  new  B-spline  with  application     to solution of Klein-Gordon equation, Computational Methods for Differential Equations, (2020), Doi: 10.22034/cmde.2020.27847.1377.